Daily Migraine & under active thyroid

Hi - this is my first post.

I was diagnosed July 2013 and am now getting almost daily migraine and convinced its related to my thyroid. I can take a small amount of Imigran and that clears my head.

I am on 125/150mg levo alternate days and started 1.5mg Pizotifen nightly.

My last bloods in November were

FT3 3.4 (range 2.9 - 6.1)

FT4 15.7 (9 - 19)

TSH 0.93 (0.35 - 5.0)

My GP is great but has now referred me to Endo - awaiting appointment.

Any success stories or help would be greatly appreciated.

18 Replies

  • My feeling is that you need the addition of some T3, as your result is very low. An Endo should prescribe this for you but since it may be some time before you see anyone, it might be worth asking your GP if he will prescribe it. I have to admit that when I had reached this point, I simply paid to see an Endo quickly. He prescribed it and now my practice has taken over the repeat prescription. Sometimes it is worth raiding the piggy bank to get what we want, where our health is concerned.

    You should ask your GP to check your iron, ferritin, Vit D, B12 and folate, as these are almost always low in hypo patients and can give many different symptoms. Low ferritin leads to poor conversion of T4 to T3 , so it is vital for it to be above 70 in the reference range. Hope you get the help you need.

  • Hi & many thanks for your useful comments - i was wondering about a T3 supplement - my next appointment with GP is in 2 weeks so will ask then.

    Have you managed to prevent your migraines now?

  • given your low T3 I would suggest the migraines are the result of levothyroxine building up in the body because you cant convert it into the T3 your body cells need

    Ask your GP to check




    all 3 MUST BE halfway in their ranges or your body is unable to utilise the levothyroxine

    your blood results for tsh and t4 might have changed but the cells in your body are still starved of the t3 they desperately need

  • Hi - that is really helpful - many thanks

  • Sorry you are having migraines on a daily basis - they are horrible.

    I think the official medical line is that there is co-morbidity between thyroid problems and migraines, i.e. if you have one you are more likely to have the other, but one does not cause the other - or so a neurologist told me. I was also told that migraines were more associated with being hypothyroid, although my experience was I had migraines more when over-medicated (and also when oestrogen levels were at a low level!). Getting levo to the right level definitely makes a difference to my head.

    Of course, there are all the other things that can trigger migraines too. Have you only had them since you started levothyroxine? Maybe some of the non-active ingredients in the tablets could cause you problems.

    Hennerton and RFU have both mentioned B12 - there is a link between low Vit B12 and migraine, so definitely worth getting it checked and googling it for more information. Edit: from memory I think magnesium is important too.

    I can't comment on the Pizotifen as I have never taken anti-migraine tablets, but maybe someone who has will comment. I found the triptans type drugs (like Imigran) worked when the migraines were oestrogen related but not thyroid, for some reason!!

  • hi - thanks for all your suggestions. I think my hormones are playing a part too (i am 48) but no regular pattern and no obvious usual triggers. Imigran works miracles thankfully.

    Migraines have got much worse in last few months - i do think i need to get my thyroid levels sorted which should help (and a T3 supplement).

    Thanks again

  • Sometimes we can be sensitive to the fillers/binders in levothyroxine so it is a good idea to take not of the ones you take at present and you can then ask pharmacist if he has an alternative you could trial. There are about 4 different makes of levo. The addition of some T3 may also be helpful.

  • My migraines have been more frequent in the last couple of years, coming every month or two, usually with my period, rather than once or twice a year. This increased frequency roughly coincides with when I was finally diagnosed hypo and started on thyroxine.

    I was told by an endocrinologist to reduce my thyroxine to alternating 50 and 25mcg daily doses, alongside 25mcg T3 (previously on 50mcg T4 / 25mcg T3 per day), as my TSH was too low. I finally agreed to trial this towards the end of November, to see if I still felt OK on the slightly lower dose. I lasted about 4.5 weeks, felt more hypo than I was expecting to, had a blood test a week before Christmas and decided to put myself back on my old dose immediately after the blood draw.

    Since Christmas eve, I've been having regular migraines, every day or two, some quite mild (but I think definitely migraine symptoms rather than tension headache), some very severe. I've been wondering if it's related to the dose change, and am desperately hoping they'll go away when I've stabilised on my old dose.

    I'm planning on getting a female hormone profile through Genova to see if that shows up anything useful, as I wonder if the dose change has had a knock on impact on other hormone levels.

    My B12 is at the top of the range, so it's not that in my case. I already supplement magnesium, which I've heard may help. I may also try high dose vitamin B2 and co-enzyme Q10, as there seems to be some evidence that they reduce migraine frequency. Might be something you could look into too?

  • I hope you too get your migraines sorted soon- i will look into vitamin B2 and co-enzyme Q10 - many thanks for your suggestions

  • Thanks, I hope they help and you can find some relief too.

  • You have my sympathy, I've had migraines all my life, (only recently diagnosed with Hypothyroidism) tried all the preventative treatments. The only thing that helped was Sanomigran (the branded version of Pizotifen) Maybe it's worth asking for the branded version. It will take a while to take effect, but the dose can be increased (with GPs permission) up to 3mg. I had noticed that the Mercury Pharma Levothyroxine made me feel worse. Hope this helps.

  • Poor you having to suffer all your life with migraines - have you managed to prevent them with the Sanomigran? I have only been taking Pizotifen for 3 weeks so still keeping fingers crossed - started on 0.5mg and now on 1.5 mg, but will ask for Sanomigran if no luck - does that cause increase appetite/weight gain?

  • I also found that Mercury Pharma (Andipharm) didn't suit me. Not saying it triggered bad migraine but did make my head feel funny, accompanied with palpitations.

  • Hi tin-lizzy, after taking the Mercury Pharma Levo for just over a week, I felt as if I was going mad. One minute I was rational, the next I was completely losing it, with awful swings of emotion and pure rage, which is most unlike me. When you try and explain this to Doctors etc. they just don't believe you. I also had internal tremors and palpitations. I wasn't much better on Actavis, now I'm on Wockhardt, which doesn't give me so many side effects, but there hasn't been any improvement of symptoms as yet.

  • Hi Annie, I seem to be ok on Actavis. That was the one I was on for years and years and it was only when I needed to alter the dose that MP was introduced to get 25mcg tablets. Now I just cut Actavis 50s in half! Others on the forum order a German make which they find better - Henning I think it is called. If Wockhardt doesn't work for you, maybe you could ask a question about it and those who know more than me will let you know. Hope the Wockhardt works for you.

  • A dose of 3mg of Sanomigran eventually slowed migraines to only 2 or 3 a month, (they were 3 a week!) but never prevented them totally. They are now MUCH milder and don't last as long. Unfortunately I did experience increased appetite/weight gain, though not sure how much of that was down to undiagnosed Hypo! From what I can remember, it can take weeks/months to feel the benefit, but it's worth persevering!

  • I too have had spells of migraines almost constantly for weeks on end. I know this silly be do you avoid the usual suspects, I gave up coffee,chocolate, all fizzy drinks and alcohol and cheese.(i can eat the cheese twice a week, also gave up all pain relief as my neurologist told me that taking medication to treat migraines ,too often, causes a type of withdrawal which displays itself as a migraine ) After 6 weeks of hell I lost all my migraines and had my second one in a year last week. Not great as it did coincide with my hypo symtoms comming back but the diet restriction made a massive impact.

    Waiting on my bloodwork back to see what has changed. I am on T3 and started that in November but this was a year after I managed to get control of the migraines. I hope you find your solution, I got my T3 from my Endo which I saw privately. Migraines seem to be very hard to pinpoint the cause of as each person is different.

  • hi - thx for sharing your story! i too have given up caffeine, alcohol and all the usuals. i think i need t3 but still waiting to see endo. Glad to hear yours have improved so much

You may also like...